From Sunrise Beach, Missouri, USA:
Our 39 year old son was just diagnosed with type 1 diabetes in February 2004. He has been taking insulin injections twice a day. His blood sugars have been all over the place. First, they are way high and then, way too low. His doctor just started him on Glucophage. I thought this was for people with type 2 diabetes only. Why would they be using it with type 1? Will it cause harm with the type 1 diabetes? I understand the side effects of lactic acid build-up, but wonder if there is anything else to be concerned about. Should it really be used by people with type 1?
As you suggest, 39 years of age is older for a patient with newly diagnosed type 1 diabetes. It may be that he has a form of late-onset autoimmune diabetes of adulthood (also known as LADA) where there may be some early response to oral agents but relatively quickly has no ability to make insulin. When it occurs that no insulin is being made, the oral agent will not help a great deal. However, it will not hurt him. The lactic acid is a problem in the face of kidney failure, liver failure, or heart failure where the medication cannot be eliminated. The LADA is frequently diagnosed by the presence of autoantibodies, such as anti-GAD antibody. You may want to check if this was measured. If positive, it is a sign of LADA. It does sound like he responded to the insulin. If in doubt, the insulin will be effective.
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.